Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 149, NWS Amarillo, TX

August 28, 2014Donley County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 28, 2014, 2:38 PM CDT for Donley County, Gray County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2014, 2:38 PM CDT (19:38 UTC)
Expired
Aug 28, 2014, 3:45 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:47 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 28, 12:47 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1247 PM CDT THU AUG 28 2014

.AVIATION...
18Z TAFS...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND EVENING...WITH SOME POTENTIAL FOR STORMS AT ALL
THREE TERMINALS. HOWEVER IT CURRENTLY APPEARS THAT THE BETTER CHANCES
WILL REMAIN JUST EAST/SOUTHEAST OF KAMA ALONG A WEAK COLD FRONT. THUS
WILL KEEP THUNDERSTORM MENTION OUT AT KAMA FOR NOW...BUT AMENDMENTS
MIGHT BE NEEDED IF STORMS DEVELOP FARTHER WEST/NORTHWEST OF THE FRONT
THAN CURRENTLY EXPECTED. THUNDERSTORM CHANCES LOOK TO BE A LITTLE
BETTER AT KDHT AND KGUY DUE TO AN UPPER-LEVEL TROUGH PASSING NEARER
BY...DESPITE ALSO BEING BEHIND THE FRONT...AND WILL CARRY A VCTS
MENTION AT THESE SITES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR
CONDITIONS ARE EXPECTED. WINDS WILL REMAIN AOB 12 KTS THROUGH THE
PERIOD.

KB

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT THU AUG 28 2014/

DISCUSSION...TODAY THROUGH NEXT THURSDAY

A GENERALLY FLAT BUT SEASONALLY ENERGETIC ZONAL FLOW PATTERN IS IN
THE PROCESS OF SETTING UP FOR THE BULK OF THE PERIOD. UPR RIDGING
THAT HAS KEPT THE ERN CONUS HOT AND THE PANHANDLES IN SW FLOW ALOFT
WILL BE IMPINGED UPON AND EVENTUALLY BROKEN DOWN. THE FIRST WAVE TO
ACT ON THE ERN RIDGE WILL LEAVE THE COLORADO ROCKIES THIS MORNING
WITH A BIT MORE PUNCH THAN THE BASEBALL TEAM OF THE SAME NAME. AS
THIS UPR WAVE SKIRTS THE PANHANDLES...PRECIP CHANCES WILL BE ON
THE INCREASE AGAIN LATE THIS AFTERNOON AND ESPECIALLY THIS
EVENING/TONIGHT (MORE ABOUT THIS LATER).  AFTER THE FIRST WAVE
GLANCES OFF THE ERN RIDGE...A SECOND, MORE POWERFUL MID LEVEL PUNCH
WILL BLAST THROUGH THE CENTRAL PLAINS OVER THE WEEKEND AND REALLY
SET UP THE ZONAL FLOW PATTERN, PUSHING A BRIEF COLD FRONT THROUGH
THE PANHANDLES SUNDAY NIGHT IN THE PROCESS. THE MAIN SENSIBLE
IMPACTS OF THE PATTERN CHANGE WILL BE A DECREASE IN
AFTERNOON/EVENING STORM COVERAGE NEXT WEEK AS LOW LVL GULF MOISTURE
FETCH AND MID LEVEL MONSOONAL MOISTURE WILL BOTH BE MORE LIMITED.

TODAY AND TONIGHT...
THE AFOREMENTIONED UPR SYSTEM HAS A CENTER CURRENTLY ANALYZED ON
WATER VAPOR NEAR THE RED FEATHER LAKES AREA NORTHWEST OF FORT
COLLINS. THIS UPR LOW WILL OPEN SOME AS IT MOVES EAST TO CENTRAL
NEBRASKA BY MIDNIGHT TONIGHT. DOWN HERE IN THE PANHANDLES...WE WILL
CATCH A GLANCING BLOW OF UPR DIVERGENCE AS THE LOW CROSSES TO OUR
NORTH. THIS UPR SUPPORT IN COMBINATION WITH DEEP MOISTURE NOTED BY
PWATS IN EXCESS OF 1.5 INCHES WILL LIKELY CONTRIBUTE TO SHOWER AND
THUNDERSTORM DEVELOPMENT. THE BIG QUESTION IS HOW FAR EAST LOW LEVEL
DRY AIR MAKES IT THROUGH THE PANHANDLES BEHIND A SFC TROUGH THAT
WILL MOVE INTO THE AREA THIS AFTERNOON. HAVE LEANED ON THE NAM'S
MORE MOIST LOW LVL PROFILE VERSUS THAT OF THE GFS, ECMWF, RAP, OR
EVEN THE SREF. THIS COULD COME BACK TO BITE US, BUT LOW LVL MOISTURE
HAS GENERALLY BEEN UNDERDONE IN THE MODELS LATELY. GIVEN UNCERTAINTY
ON MOISTURE FURTHER NORTH AND WEST, DID DO A BIT OF TRIMMING OF THE
HIGHEST POPS SO THAT NOW MAINLY THE SE TX PANHANDLE IS FAVORED.

IF THE NAM IS RIGHT WITH IT'S LOW LEVEL MOISTURE PROFILE...
INSTABILITY WILL BUILD TO MODEST LEVELS FAVORABLE FOR STRONG
UPDRAFTS AND AREAS OF HEAVY RAINFALL. THE INCREASED INSTABILITY
WOULD EVEN SUPPORT A FEW POTENTIALLY STRONG TO SEVERE MULTICELL
CLUSTERS THIS AFTERNOON GIVEN AT LEAST A BIT OF EFFECTIVE SHEAR TO
WORK WITH (25-30KTS). THE BEST CHANCES FOR HEAVY RAIN AND/OR STRONG
STORMS WILL PROBABLY BE IN THE ERN PANHANDLES IN THE
EVENING/OVERNIGHT HOURS.

FRIDAY...
STILL SOME UNCERTAINTY TO DEAL WITH FRIDAY AS MODELS DEPICT
DIFFERENT TIMING ON WHEN THE LAST SPOKE OF UPR ENERGY WILL ROTATE
THROUGH HERE. HAVE CONTINUED TO LEAVE THE BEST POPS IN THE SE TX
PANHANDLE WHERE BETTER MOISTURE SHOULD EXIST. A BIT OF CONVECTION
COULD LEAK OFF THE HIGHER TERRAIN INTO THE NW PANHANDLES IN THE
AFTERNOON AS UPR FLOW BRIEFLY SWITCHES TO NW BEHIND THE DEPARTING
SHRTWV.

SATURDAY AND SUNDAY...
HAVE LEFT THE WEEKEND DRY THOUGH AN ISOLATED STORM CANNOT BE RULED
OUT EITHER AFTERNOON. A COLD FRONT WILL BEGIN TO SWEEP IN SUN NIGHT,
BUT NOT IN TIME TO PREVENT A HOT ONE ON SUNDAY AS H85 TEMPS SOAR
WELL ABOVE 30C AND SFC TEMPS PUSH WELL INTO THE 90S TO POSSIBLY EVEN
NEAR 100.

MONDAY THROUGH NEXT THURSDAY...
THESE DAYS SHOULD BE DRY AND SEASONALLY WARM AS FLAT UPR RIDGING
SHOULD BE JUST STRONG ENOUGH TO PRECLUDE MUCH IN THE WAY OF
AFTERNOON STORM DEVELOPMENT.

A PEEK BEYOND...
MED RANGE MODELS HINT AT A RETURN TO AN UPR PATTERN SIMILAR TO THE
ONE WE'VE SEEN THIS WEEK AS UPR RIDGING COULD AGAIN BUILD IN THE ERN
CONUS.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/05
Hazardous weather outlook, Aug 28, 4:16 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
416 AM CDT THU AUG 28 2014

OKZ001>003-TXZ001>020-282200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
416 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS TONIGHT...WITH THE EASTERN PANHANDLES FAVORED. A FEW
STORMS COULD BECOME STRONG WITH GUSTY WINDS AND AREAS OF HEAVY RAIN
POSSIBLY LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL OFFICIALS ARE ASKED TO RELAY REPORTS OF SEVERE
WEATHER...INCLUDING INFORMATION ABOUT FLOODING OR FLASH FLOODING...TO
THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

In the hours before

Special weather statement, Aug 28, 1:45 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
145 PM CDT THU AUG 28 2014

TXZ017-018-281930-
ARMSTRONG TX-RANDALL TX-
145 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 230 PM CDT...

AT 143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF WAYSIDE...OR 23 MILES SOUTHEAST
OF CANYON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3477 10179 3501 10146 3475 10126 3474 10177
TIME...MOT...LOC 1845Z 237DEG 15KT 3478 10160

KB
Special weather statement, Aug 28, 2:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
224 PM CDT THU AUG 28 2014

TXZ014-019-020-282030-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-
224 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH...
SOUTHEASTERN GRAY AND DONLEY COUNTIES UNTIL 330 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GREENBELT LAKE...OR NEAR CLARENDON...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...     QUAIL...
  MCLEAN...             ALANREED...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 134 AND 145.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3475 10090 3504 10107 3530 10061 3475 10028
      3474 10029
TIME...MOT...LOC 1925Z 237DEG 14KT 3499 10091

KB
Special weather statement, Aug 28, 2:36 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT THU AUG 28 2014

TXZ017-018-282030-
ARMSTRONG TX-RANDALL TX-
236 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG AND SOUTHEASTERN
RANDALL COUNTIES UNTIL 330 PM CDT...

AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WAYSIDE...OR 19 MILES
SOUTHWEST OF CLAUDE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...            GOODNIGHT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10167 3477 10167 3499 10160 3517 10114
      3476 10110 3474 10111
TIME...MOT...LOC 1936Z 243DEG 19KT 3486 10150

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:45 PM CDTSpecial Weather StatementAMAArmstrong45 min
Aug 28, 2:24 PM CDTSpecial Weather StatementAMADonley66 min
Aug 28, 2:36 PM CDTSpecial Weather StatementAMAArmstrong54 min
Aug 28, 2:59 PM CDTAreal Flood AdvisoryAMAArmstrong, Randall3 hr
Aug 28, 3:11 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley64 min
Aug 28, 3:23 PM CDTSpecial Weather StatementAMAHemphill52 min
Aug 28, 3:26 PM CDTFlash Flood WarningAMAArmstrong, Donley3 hr
Aug 28, 3:48 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler43 min
Aug 28, 3:59 PM CDTSpecial Weather StatementAMAHemphill46 min
Aug 28, 4:23 PM CDTSpecial Weather StatementAMAHemphill37 min
Aug 28, 4:44 PM CDTSpecial Weather StatementAMAHemphill46 min
Aug 28, 5:33 PM CDTSpecial Weather StatementAMAOchiltree42 min
Aug 28, 5:45 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts40 min
Aug 28, 6:02 PM CDTSpecial Weather StatementAMADallam43 min
Aug 27, 7:00 PM CDTSpecial Weather StatementAMABeaver45 min
Aug 28, 6:41 PM CDTSpecial Weather StatementAMABeaver49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.